Alert archive / Maine / Gale Watches in 2021
Gale Watch 2, NWS Gray, ME
NWS Gray, ME issued this gale watch at Jan 14, 2021, 3:11 AM EST. It took effect at Jan 16, 2021, 5:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 3:11 AM EST (08:11 UTC)
- In effect from
- Jan 16, 2021, 5:00 AM EST
- Expired
- Jan 15, 2021, 3:14 AM EST
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
108 WHUS71 KGYX 140811 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 311 AM EST Thu Jan 14 2021 ANZ150>154-142215- /O.NEW.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 311 AM EST Thu Jan 14 2021 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and seas 10 to 15 ft possible. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From late Friday night through Saturday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
227 WHUS71 KGYX 142019 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 319 PM EST Thu Jan 14 2021 ANZ150>154-151030- /O.CON.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 319 PM EST Thu Jan 14 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Southeast winds 20 to 30 kt with gusts up to 45 kt and seas 10 to 15 ft possible. * WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From late Friday night through Saturday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
320 WHUS71 KGYX 150814 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 314 AM EST Fri Jan 15 2021 ANZ150>154-152215- /O.UPG.KGYX.GL.A.0002.210116T1000Z-210117T0000Z/ /O.NEW.KGYX.GL.W.0002.210116T1000Z-210117T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 314 AM EST Fri Jan 15 2021 ...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY... * WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt. Seas 12 to 18 ft expected on the outer waters. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 5 AM to 7 PM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 14, 12:52 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 14, 12:52 AM EST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Gray ME 1252 AM EST Thu Jan 14 2021 .SYNOPSIS... Another day another round of above normal temperatures and stray snow showers. This generally theme is going to continue through Friday. That quiet weather will come to an end Friday night into Saturday as a significant storm system moves into the region. While most people are expected to see some gusty winds and rain, there will be some light snow on the frontside of the system before any changeover. The elevations of northern New Hampshire and western Maine have a better chance to keep the cold and so a longer period of snow remains possible. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 1245am Update...Cloud cover continues to keep temperatures from falling, though portions of southern NH have cleared out along with a developing "hole" over Fryeburg. Went ahead and made some adjustments to temperatures based on the most recent trends, but it will probably be one of those nights as we monitor how the cloud cover develops in the early morning hours. Also made some slight adjustments to PoPs through this morning. 945 PM UPDATE... Made only very minor adjustments to the ongoing forecast based on recent mesonet and ASOS reports as well as satellite imagery. Clouds are continuing to prevent temperatures from falling quickly across the area and this should continue to be the trend through the remainder of the night. Snow flurries are continuing to fall across northern New Hampshire based on webcam images and therefore left slight chance PoPs in this update for these locations. 800 PM UPDATE... The forecast remains well on track this evening with satellite imagery and ASOS reports indicating that most areas under overcast skies with temperatures generally into the upper 20s to lower 30s. Similar to last night, temperatures have been slow to drop so far this evening and therefore some adjustments to temp and dew point grids were made to better reflect this. Webcam imagery is showing some light snow flurries across the far north but this activity is extremely light and isolated in nature and therefore very minimal adjustments to PoPs were made. Previously...Overall the cloud cover will persist tonight and keep low temps on the milder side for mid winter. I have increased low temps by a couple of degrees by leaning away from the cooler MOS guidance that is trying to radiate. Given the low cloud cover and weak return flow and ascent beginning that would typically point towards a drizzle forecast. However some high cloudiness is moving overhead and temps near the top of the low level saturated layer are near -10C. So I expect that very light snow/snow showers are more likely than drizzle at this point. But given that temps are below freezing for much of the area...freezing drizzle would be a travel concern to keep an eye out for. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... S/WV trof will cross the area Thu. Sly flow will bring some ocean enhanced clouds and showers towards coastal zones early in the day...though they will be most likely Downeast. Precip associated with the Srn portion of the wave will mostly pass S of the forecast area...but may be just far enough N to scrape parts of Srn NH. I have a chance of snow or rain for the southernmost zones and that is about it besides a stray snow shower over the rest of the area. After the wave passes a weak ridge of high pressure will nose into the region from the N. As we start to clear out low temps will have a better chance to radiate and I have dropped temps for the typical cool spots. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Potential for a Moderate Impact Event This Saturday... Model guidance remains in good agreement for the first significant system in a few weeks it seems. A rapidly developing surface low on an approaching closed 500mb trough in the Ohio River valley will tap into Atlantic moisture on Saturday. IVT values are in the 90th percentile with a descent atmospheric river signature, but the signature if brief. Pattern recognition and longevity of this quick moving system most likely support a 1" widespread rainfall event on the coastal plain, with 1.5" across the southerly favored upslope areas. Most of the rain will fall in a quick 6hr burst moving from the south to north through the day. This is definitely an all rain event south of the mountains except for a brief period of snow to mix across the Lakes/Foothills Saturday morning. Overall, this will be a snowmelt storm for the majority of the area, so bare ground for mid-January looks to be the case by this weekend. The only exception will be the higher terrain of the mountains, where the snow could hang on a bit longer, but expect a changeover even here all the up to 3K feet. The only area we have to watch for a potential wet snow event would be Northern COOS county if things trend just a little cooler. Overall not a good event for snow lovers. In the wake of the storm, cold air rushes back in on the backside of the departing surface low Sunday morning with dry conditions for the coastal plain and lingering snow showers for the mountains. It will be gusty on the backside. Weather for the beginning of next week looks colder with seasonable temperatures and no significant weather makers. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... Short Term...1245am Update...quick update to mention that like the 00Z TAF package, confidence was not high enough to add in any precipitation to even MHT and PSM. Cannot completely rule out some flurries or sprinkles at those two terminals, but confidence is low even for that. Previously...Widespread cloud cover but VFR CIGs is expected to continue thru tonight. A passing S/WV trof Thu may bring some MVFR CIGs into coastal areas as well as across the mtns. At this time confidence is too low to include in TAFs. Additionally there is a low chance that some -SN or -RA makes it into Srn NH terminals...MHT and PSM...before passing out to sea. Long Term... Friday VFR conditions are expected before conditions quickly diminish late Friday night as an approaching area of low pressure brings a period of snow/rain mix before changing over to moderate rain Saturday morning. IFR to LIFR conditions are likely at all TAF locations due to low cigs and visibility. Conditions will improve with gusty NW winds on Sunday and snow showers in the mtns. && .MARINE... Short Term...Winds and seas are expected to remain below SCA thresholds thru Thu night. Long Term... Confidence is increasing for a prolonged period of gales on the coastal waters Friday night through Sunday. Southeasterly winds ahead of a developing surface low are expected on Saturday before strong post frontal westerly winds on the backside of the passing storm bring another round of gale condition on Sunday. && .HYDROLOGY... Moderate to heavy rain confidence is increasing for Saturday with NBM mean for most locations around an inch but favored southeasterly upslope regions are more around 1.5" range such as Plymouth through Rumford. Fortunately this front and developing surface wave looks progressive enough to limit rainfall amounts to below 2" in all locations. This should limit flood issues but some minor flooding in the headwater areas is possible at this time along with more widespread low lying flood issues as the bulk of this rainfall will fall in a 6hr window on frozen ground. I would expect poor drainage issues. Will continue to monitor MMEFS guidance for any higher outlier threats of more significant flooding, but threat looks very low at this point. No ice on rivers, so ice jam potential is not a factor. && .TIDES/COASTAL FLOODING... High astronomical tides continue Thu. Water levels have been fairly consistently running about a foot above tides despite weak flow and quiet wx. I have issued a coastal flood statement for the Seacoast as Hampton was able to just reach flood stage today and similar conditions are expected Thu. There will be little wave action to exacerbate impacts...but high water is expected. Tides will be just coming down from astronomical highs this weekend. Some splashover and pockets of minor coastal flooding will be possible Saturday in advance of low pressure. However, if a southeasterly gale does not develop or last just a couple of hours, then any minor flood threat will be near zero. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Watson SHORT TERM...Legro LONG TERM...Dumont
Hazardous weather outlook, Jan 14, 3:01 AM EST, 10 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 301 AM EST Thu Jan 14 2021 MEZ012>014-018>022-033-NHZ005>013-015-150815- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 301 AM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frozen ground and the potential for localized rainfall up to 1.5" could cause minor flooding Saturday. Tributary rivers could reach bankfull by Saturday night but major rivers are expected to stay well below flood stage at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-150815- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 301 AM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frozen ground and the potential for localized rainfall up to 1.5" could cause minor flooding Saturday. Tributary rivers could reach bankfull by Saturday night but major rivers are expected to stay well below flood stage at this time. Southeasterly winds are expected to increase and possibly gust up to 40 MPH at the coast Saturday. This, and the combination of building offshore seas may allow for minor coastal flooding around the time of the early afternoon Saturday high tide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>004-150815- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll- 301 AM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A system approaching from the west will will bring a wintry mix of precipitation to the mountains on Saturday. A plowable amount of snow and sleet is possible before changing to rain later Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-150815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 301 AM EST Thu Jan 14 2021 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.